Kansas, 2025

Tornadoes and Hail in Kansas, May 18, 2025

May 18, 2025 · NWS DDC · 17 events in 8 counties and zones

A regional outbreak of tornadoes occurred across portions|of western into south-central Kansas during the afternoon to|evening hours of Sunday 18 May 2025. The first couple of tornadic|supercells occurred near Scott City KS in Scott County during the|late afternoon and progressed northward with both storms generating|EF2 tornadoes and a lone brief EFU tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A regional outbreak of tornadoes occurred across portions|of western into south-central Kansas during the afternoon to|evening hours of Sunday 18 May 2025. The first couple of tornadic|supercells occurred near Scott City KS in Scott County during the|late afternoon and progressed northward with both storms generating|EF2 tornadoes and a lone brief EFU tornado. A second tornadic|supercell developed near Dodge City KS in the early evening and|progressed northeast with an EFO tornado occurring near Kinsley KS|in Edwards County and an EF2 tornado near Garfield KS in Pawnee County.|A final long-duration tornadic supercell then formed in the mid|evening hours over Comanche County KS and commenced moving northeast|toward Greensburg KS in Kiowa County, Iuka KS in Pratt County,|north of Preston KS in Pratt County and finally across Stafford|and Reno Counties. This storm generated five EF3 tornadoes along with|several smaller satellite tornadoes. The final count for this day|was 13 tornadoes just within the NWS Dodge City Warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 1:38 PM CST, 2 hours 49 minutes earlier. Its key messages:

  • Significant severe weather potential with high impacts are possible today with giant (up to 4 inches) hail, damaging winds, tornadoes along and east of 283 between 3-8 pm
  • A line of storms is forecast to sweep across SW Kansas Monday that may strengthen to severe thresholds upon reaching the eastern portion of the CWA
  • Dry and warm middle of the week before rain chances (20-30% via ensembles) return on Friday
Area forecast discussion, May 18, 1:38 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
238 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Significant severe weather potential with high impacts are possible
  today with giant (up to 4 inches) hail, damaging winds,
  tornadoes along and east of 283 between 3-8 pm

- A line of storms is forecast to sweep across SW Kansas Monday
  that may strengthen to severe thresholds upon reaching the
  eastern portion of the CWA

- Dry and warm middle of the week before rain chances (20-30%
  via ensembles) return on Friday

&&

.UPDATE...
Issued at 130 PM CDT Sun May 18 2025

Mesoscale Discussion...

A dry line front intersection in the Oklahoma Panhandle will
surge northward into southwest Kansas by 4 pm. The warm front
will extend across south central Kansas. The air mass over
southwest Kansas is still capped by the elevated mixed layer;
but this will erode with daytime heating and moisture advection.

0-6 km bulk shear values of 55-65 kts will be strongly
supportive of supercell storms. 0-1 km storm relative helicity
values will start out around 150-200 m2/s2 and increase to as
high as 250 m2/s2 after 23z as a southerly low level jet
increases to 40-45 kts, which is favorable for storms to become
tornadic. T-storms will develop between 4 and 5 pm (21-22Z) and
very quickly become severe with very large to giant hail and
possibly tornadoes. The severe storm threat will continue
through 10 pm.

&&

.DISCUSSION...
Issued at 237 PM CDT Sun May 18 2025

Current surface and RAP mesoanalysis are confirming the forecasted
trajectory of a deepening low pressure system as it moves over the
Rockies. This sets up for a day of severe weather across Kansas with
all hazards possible. Uncertainty remains on if/where storms are
able it initiate, but if they do the storms will have access to an
environment able and waiting to nurture the storms into strong ones
capable of producing up to giant (4 inch) hail, strong tornadoes,
and damaging winds. The hail threat is expected to persist
throughout the event with the greatest tornado potential kicking off
later into the evening around 7 pm as the LLJ increases. The wind
threat is relatively minor, but severe gusts up to 70 mph are
possible with any strong storms. Non-thunderstorm winds are
forecasted to gust as strong as 50 mph, especially near the CO/KS
border as a result of the strong and deepening low.

With respect to the environment the mesoscale update portion of the
AFD will go into more detail, but the environment is very favorable
for severe weather if they can initiate both in regards to surface
parameters and upper-level dynamical support as the upper-level
trough supports the surface low. Ensembles have sufficient difluent
flow aloft as well as notable CVA at 500 mb. CAM trends continue to
be more bullish on a dry intrusion developing around 700 mb into the
evening. Both the RAP and NAMNST forecast soundings continue to be
more than optimistic with CAPE values >3000 J/kg and SRH values >250
m2/s2. Combined with ample shear and a nicely curved hodograph, the
environment exists for very strong supercell development and
maintenance. Especially into the evening once the LLJ strengthens and
the dry intrusion expands, the potential for strong longer-tracked
tornadoes are possible after around 6-7 pm.

The biggest concern is the uncertainty of initiation. Stratus from
earlier today lingered longer than previously anticipated, which
would make it more difficult for storms to break the CAP, although
CAMs are in disagreement on how much CAP exists. CAMs can not decide
where to initiate, how much storms will develop, and how long the
development window will last. The NAMNST has limited development
contained to the southeast portion of the CWA, while the HRRR has
multiple rounds of storms firing as far west as highway 83. That far
west would have less CAP with the trade-off of a less favorable
environment. However, if they storms can initiate and survive long
enough to access the prime atmosphere farther east, the very strong
severe storms mentioned are still more than possible. The next
couple hours will be pivotal on determining if today is closer to an
outbreak or a bust.

Monday has another round of thunderstorms progged as the trough and
deep low moves over the forecast area. CAMs have a line of storms
developing across the forecast area in the evening. As these storms
move eastward, the storms will enter a more favorable environment
for severe weather along the eastern counties yet again with very
high CAPE and shear values along with the better areas with
moisture. While some uncertainty remains, the severe potential is a
lot lower for the CWA compared to the setup on Sunday. It remains to
be see how storm development on Sunday will impact the environment
on Monday.

Beyond Monday, ensembles continue to have a dry, warm trend for SW
Kansas. Highs on Tuesday forecasted to be in the upper 70s/ lower
80s. The rest of the week is expected to follow suit with continued
highs in the 70s/80s. Ensembles continue to hint at a wave of storm
chances returning on Friday, although plenty of uncertainty still
exists this far out.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1145 AM CDT Sun May 18 2025

VFR conditions are expected for all sites through the TAF period
except HYS. Strong winds will start from the southeast at 20-25 KTs
with gusts over 30 KTs. Through the period winds will shift
clockwise ending out of the southwest. GCK could see gusts up to 40
KTs shortly into the period. HYS has the most difficult and
complicated TAF, thunderstorms are expected on and off between 23-3Z
with severe weather potential, especially hail; low cloud bases from
the storms are expected to lower flight conditions to MVFR.
Additionally, HYS is forecast to see LLWS around 4-6Z before cloud
cover lifts restoring VFR as the flight category.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...KBJ
AVIATION...KBJ
Hazardous weather outlook, May 18, 2:10 AM CST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 AM CDT Sun May 18 2025

KSZ030-031-043>046-061>066-074>081-084>090-190815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 AM CDT Sun May 18 2025 /210 AM MDT Sun May 18 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Significant severe weather risk this afternoon and early evening
for areas along and east of highway 283. Between 3-8pm discrete
supercells are possible with an environment to support hail tennis
ball sized or greater, wind gusts over 60 mph, and tornadoes with
strong tornado potential especially after 4pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe weather risk for mainly areas along and east of highway 281
on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon for areas along
and east of highway 283.

In the hours before

Special weather statement, May 18, 3:56 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
456 PM CDT Sun May 18 2025

KSZ031-182230-
Ellis KS-
456 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ELLIS COUNTY THROUGH 530
PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munjor, moving north at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Hays, Victoria, and Toulon around 500 PM CDT.
  Catherine around 505 PM CDT.
  Emmeram around 510 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for central
Kansas.

&&

LAT...LON 3872 9904 3877 9938 3913 9936 3913 9904
TIME...MOT...LOC 2155Z 187DEG 43KT 3879 9924

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

UMSCHEID
Special weather statement, May 18, 4:01 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Sun May 18 2025

KSZ043-044-182230-
Lane KS-Scott KS-
501 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES THROUGH 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Modoc, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Scott State Lake around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Kansas.

&&

LAT...LON 3870 10062 3838 10099 3843 10113 3870 10113
TIME...MOT...LOC 2201Z 203DEG 37KT 3849 10106

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, May 18, 4:10 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
510 PM CDT Sun May 18 2025

KSZ063-076-077-182245-
Gray KS-Finney KS-Haskell KS-
510 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FINNEY...NORTHWESTERN
GRAY AND NORTHEASTERN HASKELL COUNTIES THROUGH 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Charleston, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Charleston around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

&&

LAT...LON 3769 10072 3807 10076 3805 10023 3804 10023
      3767 10045
TIME...MOT...LOC 2210Z 187DEG 39KT 3773 10062

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 43 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

12 tornado, 5 hail. Local standard time, as filed.

Hail, Gray

When
May 18, 4:27 PM CST
Where
Gray County, 1.38 mi N of Ingalls
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -100.450

One inch hail was reported though MPING.

Hail, Scott

When
May 18, 4:34 PM CST
Where
Scott County, 4.53 mi WSW of Scott State Park
Measured
4 in hail
Reported by
Public
Coordinates
38.660, -101.000

A photo of a 4 inch diameter hail stone was relayed by Emergency Management of a Public report.

Tornado, Scott

When
May 18, 4:35 PM CST to 4:49 PM CST
Where
Scott County, 2.63 mi SW of Scott State Park to 1.75 mi NW of Scott State Park
Rating
EF2
Path length
3.14 mi
Path width
300 yd
Continued into
Gove, Ks (GLD)
Reported by
NWS Storm Survey
Coordinates
38.650, -100.950

Tornado began just south of W Road 270 in northern Scott County. The tornado tracked northward toward the Scott Wildlife Area where damage was observed to trees, including snapped trunks and a total destruction of an outbuilding. The tornado continued north into Logan County.

Tornado, Scott

When
May 18, 4:37 PM CST to 4:55 PM CST
Where
Scott County, 4.07 mi SW of Modoc to 6.71 mi NE of Modoc
Rating
EF2
Path length
10.77 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.434, -101.127

Tornado began just south of State Highway 96, southwest of Modoc. The tornado traveled northeast and immediately snapped power poles along the highway. As it continued northeastward, some train cars were toppled just west of town. To the north end of Modoc, a mobile home had its roof ripped off. As the tornado continued tracking northeastward in open fields, it continued producing sporadic damage to power lines, a home, and pivot irrigation systems. The tornado dissipated just north of W Road 200.

Hail, Gray

When
May 18, 4:52 PM CST
Where
Gray County, 2.58 mi ESE of Ingalls
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -100.410

A report of 1 inch diameter hail was received from the Public.

Tornado, Scott

When
May 18, 5:09 PM CST to 5:11 PM CST
Where
Scott County, 2.97 mi SW of Scott State Park to 2.56 mi WSW of Scott State Park
Rating
EFU
Path length
0.42 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.655, -100.965

Emergency Manager observed and reported tornado. No damage reported or observed. Crossed Road 270.

Tornado, Edwards

When
May 18, 6:21 PM CST to 6:33 PM CST
Where
Edwards County, 2.64 mi SE of Kinsley Muni Arpt to 2.64 mi SW of Nettleton
Rating
EF0
Path length
4.18 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.890, -99.370

Fairly short-lived tornado. Video of tornado from KAKE chaser Cameron Venable as it was crossing or just after crossing US-50. Just some minor tree damage and one small farm outbuilding. Total path length of nearly 4.0 miles and peak winds of at least 85 mph (EF0).

Tornado, Edwards

When
May 18, 6:38 PM CST to 6:56 PM CST
Where
Edwards County, 3.5 mi N of Lewis to 8.07 mi NNE of Nettleton
Rating
EF2
Path length
7.68 mi
Path width
50 yd
Continued into
Pawnee, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.980, -99.260

The tornado began between I and H road near 170th avenue, moving north before curving slightly west crossing highway 56 and dissipating and dissipating around 2 miles northwest of Garfield. Trees were uprooted, irrigation pivots were flipped, power lines and poles were damages and Tree trunks were snapped.

Hail, Trego

When
May 18, 6:47 PM CST
Where
Trego County, 0.69 mi N of Ogallah
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.990, -99.730

A storm chaser reported 1 inch hail.

Hail, Ellis

When
May 18, 6:57 PM CST
Where
Ellis County, 5.55 mi N of Ellis
Measured
1.75 in hail
Reported by
Public
Coordinates
39.010, -99.560

Public report of 1.75 inch hail.

Tornado, Comanche

When
May 18, 8:21 PM CST to 8:38 PM CST
Where
Comanche County, 9.99 mi NW of Coldwater to 14.59 mi NW of Wilmore
Rating
EF3
Path length
8.18 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
37.380, -99.448

First tornado of this prolific cyclic supercell with the vortex starting in far northern Comanche County KS and then traveling north-northeast for over 8 miles before ending around 7 miles southeast of Mullinville KS in Kiowa County KS. Maximum width of almost a half mile with peak winds of at least 155 mph (EF3).

A farm grain cart was tossed/tumbled at least 100 yards, Total destruction of a metal building system. Trees debarked with only stubs of largest branches remaining. Electrical transmission lines were damaged.

Tornado, Kiowa

When
May 18, 8:44 PM CST to 9:06 PM CST
Where
Kiowa County, 7.1 mi SSW of Greensburg to 0.69 mi S of Brenham
Rating
EF3
Path length
10.41 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
37.500, -99.330

A NWS storm survey confirmed reports of a tornado. Some damage included broken power poles, tree trunk snaped, an irrigation pivot broken and tossed.

Tornado, Kiowa

When
May 18, 9:04 PM CST to 9:39 PM CST
Where
Kiowa County, 2.07 mi S of Brenham to 11.39 mi N of Haviland
Rating
EF3
Path length
15.09 mi
Path width
500 yd
Continued into
Edwards, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.590, -99.200

A NWS storm survey confirmed reports of a tornado with damage including snapped power poles, debarked trees, tossed irrigation pivots, and other damage.

Tornado, Kiowa

When
May 18, 9:14 PM CST to 9:21 PM CST
Where
Kiowa County, 1.49 mi NNE of Brenham to 4.29 mi NNE of Brenham
Rating
EF1
Path length
2.82 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.640, -99.190

Short-lived satellite tornado off of the larger main votex farther east. Total path just under 3 miles and width no more than 50 yards with peak winds of 90 mph.

Tornado, Pratt

When
May 18, 9:47 PM CST to 10:08 PM CST
Where
Pratt County, 2.82 mi N of Cullison to 1.35 mi N of Iuka
Rating
EF3
Path length
11.45 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
37.670, -98.910

Upon reported possible tornado damage, a NWS storm survey determined there was a tornado that shredded trees and down numerous powerlines. There was also complete destruction of a small metal building.

Tornado, Pratt

When
May 18, 10:09 PM CST to 10:11 PM CST
Where
Pratt County, 1.08 mi SW of Iuka to 0.66 mi SW of Iuka
Rating
EFU
Path length
0.42 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.719, -98.744

A storm chaser captured a small satellite tornado off of the large Pratt tornado with pictures and video. No damage was reported or found.

Tornado, Pratt

When
May 18, 10:17 PM CST to 10:35 PM CST
Where
Pratt County, 4.96 mi NNE of Natrona to 8.77 mi NNE of Preston
Rating
EF3
Path length
10.95 mi
Path width
250 yd
Continued into
Stafford, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.790, -98.650

Public and storm chasers reported a tornado. A survey determined that a swath of damage was due to the tornado. Some damage included striped trees, broken power poles, a destroyed metal building, and large roof damage to a residential building. The tornado began in Pratt county before moving into Stafford county and then continued into ICT's CWA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253117, 1253118, 1253331, 1253358, 1253120, 1279922, 1253359, 1253360, 1253121, 1253122, 1253363, 1256656, 1256657, 1253362, 1256261, 1256270, 1256304.